Log in
AF Association
16,052 members19,109 posts

Bisoprolol

Hi

Has anyone noticed Asthma symptoms with taking Bisoprolol?

I take mine at night recently I’m waking up at 3 or 4am wheezing and coughing

I’ve never had asthma before I can’t even go upstairs without coughing lately

😳

21 Replies
oldestnewest

Unfortunately this can be a common side effect for some people. Sometimes, as the body adjusts to the bisoprolol the side effects begin to reduce. Hopefully, your doctor prescribed a low dose to start with which is then gradually increased until it provides optimum benefit. There are alternatives, so if your situation does not improve I suggest you discuss this with your doctor.....good luck

1 like
Reply

Not personally, but beta blockers can make existing asthma worse and cause heart failure in susceptible people. Nocturnal coughing and wheezing can be a sign of early heart failure. I would discuss this with your GP in the near future.

Have you smoked previously?

2 likes
Reply

Thank you for your reply

I smoked but stopped 11years ago

I'm waking at 3wm - 4am . I take the Bisoprolol at 10 pm

Reply

The timing suggests a link. Wondered about the smoking only because that might have made you more susceptible to the side effects of bisoprolol.

Reply

Hiya,

It might not be suitable for you because of your thyroid condition.

TT x

Reply

Hi reikimaster :-) I would discuss this with your GP.

I have asthma and have been prescribed a beta blocker called Nebivolol which I am able to tolerate.

3 likes
Reply

Thank you I'm getting a check up at the doctor's soon for my breathing . Very scary isn't it

Reply

Never had any side effects from bisoprolol. I would definitely go back to gp or consultant. I think they will be able to tell you. Try to think positively. I am sure you will be fine. All tablets can react very differently. Regards

2 likes
Reply

This shows you were asthmatic but your body was controlling it. It is essential that you see your GP and change from bisoprolol which is contra-indicated for asthmatics, and change to nebivolol. I suffered exactly the same problem in 2010.

1 like
Reply

Or Diltiazem.

Reply

Agreed - calcium blockers are also an alternative for asthmatics. They actually put me on verapamil for several years but its efficacy seemed to wear off over time so I changed to nebivolol.

Reply

I’ve got a diagnosis of Asthma now . I’m on 2,inhalers now I’m able to sleep better

Reply

ok - is one of these the purple Seritide ? If so then great, but if it's the brown becotide one be aware that the effect of this will wear off so next time you see your GP ask to change.

I assume the other is blue salbutamol which the goal is not to use at all except in emergencies as it is addictive

Reply

Hi , Yes I do have the brown one I keep it in the cupboard with my toothbrush so I don’t forget it . The other is blue the effects of the blue one don’t last long

Reply

yes the blue ones effects get shorter and shorter and before you know it you are on the max 8 puffs a day. As I said try and change to the purple Seretide sometime as it is the more modern and effective inhaler.

Reply

An exacerbation of asthma is a common side effect of Bisoprolol. I was put on Bisoprolol by a well-meaning hospital doctor after my heartbeat increased rapidly during an operation to take my appendix out. 14 weeks later I had severe asthma causing a 2 day stay in hospital. I no longer take any beta blocker as my permanent AF comes with a heart rate of about ninety beats a minute which is asymptomatic.

As others have said see your doctor

Reply

Thank you , I’ve been for a machine based breathing test which revealed Asthma . I did ask the person who did the test , who told me there’s no link ? Time will tell

Reply

There are several possible causes for

shortness of breath and wheezing at night and/or on exertion. I think you need full medical assessment and medication review preferably by a cardiologist.

Hope things go well for you

Reply

Thank you 😊

Would you believe me if I told you I have no communication with Cardiology! I got checked at hospital -Heart scan , ECG , bloods but nothing from the cardiologist only the locum

Reply

Hi Reikimaster,

firstly I am sorry to hear of your "night episodes of SOB.

Bisoprolol is a selective Beta 1 Adrenergic Blocker (one of the newer and best BB),however it can sometimes cause some Beta 2 blocker side effects on the beta2 receptors in the bronchial mucosa.

Options: Give your body some time (4 to6 weeks ) to get use to the drug interactions.

You can switch to AM instead of PM for your dose administration.(That is the most effective time of day for the drug to be most beneficial.

Speak to your GP about adjusting your dosage( 2.5Mg ) or switch to another BB like Nebivolol which is better for most Asthmatics.

Please let us know if your need any further help,

Good luck and best wishes.

Reply

Thank you for your reply . I’m taking Liothyronine which is a thyroid medication in the morning . My doctor told me to take Bisoprolol at night .

I am not getting any better with my breathing even laying down sets me off

I have a breathing test scheduled for next week so hopefully this will reveal what is happening

🙂

Reply

You may also like...